Alert archive / New York / Wind Advisories in 2025

Wind Advisory 13, NWS Burlington, VT

March 19, 2025Clinton County, Franklin County, St. Lawrence County, New York; Franklin County, Grand Isle County, Vermont

NWS Burlington, VT issued this wind advisory at Mar 19, 2025, 2:47 AM EDT for Clinton County, Franklin County, St. Lawrence County, New York; Franklin County, Grand Isle County, Vermont. It took effect at Mar 19, 2025, 10:00 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2025, 2:47 AM EDT (06:47 UTC)
In effect from
Mar 19, 2025, 10:00 PM EDT
Expired
Mar 20, 2025, 1:21 PM EDT
In force
15 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Franklin County, NY, St. Lawrence County, NY, Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 59 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 6.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2025-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2025-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2727 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

001 
WWUS71 KBTV 190647
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
247 AM EDT Wed Mar 19 2025

NYZ027-029>031-VTZ001-002-192115-
/O.NEW.KBTV.WI.Y.0013.250320T0200Z-250320T1800Z/
Northern Franklin-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Grand Isle-Western Franklin-
Including the cities of Ellenburg, Tupper Lake, Dannemora,
Alburgh, Star Lake, Malone, South Colton, Saranac Lake, Swanton,
Fort Covington, St. Albans, and South Hero
247 AM EDT Wed Mar 19 2025

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 PM EDT 
THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...In New York, Franklin, Southeastern St. Lawrence, and 
  Western Clinton Counties. In Vermont, Grand Isle and Western 
  Franklin Counties.

* WHEN...From 10 PM this evening to 2 PM EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strongest wind gusts will be localized over 
  the northern slopes of the Adirondacks and over the northern 
  Champlain Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Duell
3 follow-up statements
473 
WWUS71 KBTV 191904
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
304 PM EDT Wed Mar 19 2025

NYZ027-029>031-VTZ001-002-200915-
/O.CON.KBTV.WI.Y.0013.250320T0200Z-250320T1800Z/
Northern Franklin-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Grand Isle-Western Franklin-
Including the cities of South Colton, Star Lake, Alburgh,
Ellenburg, Swanton, Malone, St. Albans, South Hero, Saranac Lake,
Fort Covington, Tupper Lake, and Dannemora
304 PM EDT Wed Mar 19 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 2 PM 
EDT THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...In New York, Franklin, southeastern St. Lawrence, and 
  western Clinton Counties. In Vermont, Grand Isle and western 
  Franklin Counties.

* WHEN...From 10 PM this evening to 2 PM EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The strongest wind gusts will be localized 
  along the northern slopes of the Adirondacks and in the northern 
  Champlain Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Hastings
525 
WWUS71 KBTV 200702
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
302 AM EDT Thu Mar 20 2025

NYZ028-201800-
/O.EXA.KBTV.WI.Y.0013.000000T0000Z-250320T1800Z/
Eastern Clinton-
Including the cities of Champlain and Plattsburgh
302 AM EDT Thu Mar 20 2025

...WIND ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Eastern Clinton County.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The strongest wind gusts will be localized 
  along the northern slopes of the Adirondacks and near Lake 
  Champlain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NYZ027-029>031-VTZ001-002-201800-
/O.CON.KBTV.WI.Y.0013.000000T0000Z-250320T1800Z/
Northern Franklin-Southeastern St. Lawrence-Southern Franklin-
Western Clinton-Grand Isle-Western Franklin-
Including the cities of Dannemora, South Hero, Malone, Saranac
Lake, St. Albans, Ellenburg, Alburgh, Swanton, Star Lake, Tupper
Lake, South Colton, and Fort Covington
302 AM EDT Thu Mar 20 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...In New York, Franklin, Southeastern St. Lawrence, and 
  western Clinton Counties. In Vermont, Grand Isle and western 
  Franklin Counties.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The strongest wind gusts will be localized 
  along the northern slopes of the Adirondacks and near Lake 
  Champlain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Haynes
418 
WWUS71 KBTV 201721
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
121 PM EDT Thu Mar 20 2025

NYZ027>031-VTZ001-002-201830-
/O.CAN.KBTV.WI.Y.0013.000000T0000Z-250320T1800Z/
Northern Franklin-Eastern Clinton-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Grand Isle-Western Franklin-
Including the cities of Plattsburgh, Swanton, Alburgh, South
Hero, South Colton, Champlain, Tupper Lake, Saranac Lake,
Dannemora, Ellenburg, Star Lake, Malone, St. Albans, and Fort
Covington
121 PM EDT Thu Mar 20 2025

...WIND ADVISORY IS CANCELLED...

The threat for wind gusts over 45 mph has ended.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Mar 19, 1:32 AM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 19, 1:32 AM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
132 AM EDT Wed Mar 19 2025

.SYNOPSIS...
Temperatures will warm well above normal through Thursday with
increasing southerly winds. The next chance for precipitation will
come late Thursday into Thursday night as a coastal low develops
over the Mid Atlantic and tracks up the New England Coast. The low
will initially spread rain over the area, but the precipitation will
likely transition to snow Friday morning as a sharp cold front moves
through.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1223 AM EDT Wednesday...Forecast is on track for a quiet
night under high pressure. Skies are mainly clear for now,
although some thin high clouds are approaching just to our west
as per latest satellite imagery.

Previous Discussion...The center of high pressure is almost
directly over the region, leading to clear skies and light
winds. A subtle low- level inversion is in place, with
temperatures in the Champlain Valley being slightly colder than
the mid-slopes and the Adirondacks. This is pretty impressive
because of the higher sun angle this time of year and because
the higher elevations also still have snowpack. Model soundings
show the inversion starting somewhere between 1,500 to 2,000
feet. These conditions will continue into the first part of the
night, and temperatures will drop quickly. They should fall
below freezing in most areas. Increasing southerly flow aloft
should cause temperatures to increase across parts of the St.
Lawrence Valley, northern Adirondacks and Champlain Valley later
in the night as mixing increases. Some of the sheltered hollows
east of the Greens could fall into the low 20s as they may
remain decoupled. Winds continue to increase during the day
tomorrow and into tomorrow night as a low-level jet moves
overhead. Winds between 2,500-4,000 feet should increase to
around 50-60 KTs. While mixing thankfully will not be completely
efficient, gusts between 40-50 mph are possible in the favored
areas of northern New York and the Champlain Valley. A Wind
Advisory will likley need to be issued for these areas. The
wind, combined with low relative humidities, will cause fire
weather concerns to begin to increase on Wednesday, though they
should still be limited. Temperatures will also be quite warm
Wednesday, with highs in the 60s to around 70.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
As of 327 PM EDT Tuesday...A period of very changeable wx conditions
expected from mid spring like conditions on Thursday to winter like
on Friday with some wet snow accumulation possible. Latest trends in
the past 12 to 24 hours have been for a more progressive system with
a slight eastward shift in low track. This results in 10 to 15% less
qpf/snowfall acrs our cwa on Thurs night into Friday.

For Thursday, deep and strong southerly flow prevails with a very
warm airmass overhead. Progged 925mb temps warm btwn 7-10C ahead of
approaching mid/upper lvl trof and associated sharp ribbon of 850 to
500mb moisture, which should warm temps into the upper 50s to upper
60s acrs our cwa, with values only in the upper 40s near Lake
Champlain.

Next item is the potential for strong/gusty southerly winds on Thurs
morning. The core of strongest 925mb to 850mb winds of 45 to 65
knots moves acrs our cwa around 12z Thurs. GFS/NAM sounding data
supports top of the mixed layer winds of 45 to 55 knots, with strong
subsidence inversion in the 3-4kft level, helping to enhance low
level channeling acrs the northern CPV and northern slopes of the
Adirondacks. Crnt thinking is localized gusts 45 to 55 mph is likely
acrs this region and a wind advisory wl be needed. Did note maximum
wind gusts off the NAM3KM was 50 to 55 mph, with the 3KM ARW showing
values in the 55 to 60 mph range acrs the northern Dacks and
northern CPV on Thurs morning. Feel strengthen of llvl inversion is
overdone in the valleys given the lack of snow cover and 2M temps wl
be 3 to 5 degrees warmer, helping to increase mixing potential with
better momentum transfer to the sfc.

On Thursday night/Friday a sharp cold frnt will move acrs our region
with temps rapidly dropping below freezing acrs northern NY and near
32F over VT with much cooler temps acrs the trrn. This boundary wl
be accompanied by a sharp but relatively narrow axis of enhanced mid
lvl moisture and a band of strong fgen forcing associated with 925mb
to 700mb caa. The forcing/moisture and solid convergence wl produce
a band of light to moderate rain from west to east acrs our cwa on
Thurs evening, before changing to snow by midnight northern Dacks,
2AM northern/central Green Mtns of VT, and entire cwa by sunrise on
Friday. Given the sharpening thermal boundary and associated
developing secondary sfc low pres, a burst of moderate snow is
likely btwn 2AM and 10AM Friday acrs most of our region. A quick
slushy dusting to an inch or two is possible below 1000 feet, with 2
to 5 inches in the higher trrn above 1000 feet from the eastern
Dacks into the central/northern Greens, including the NEK of VT. The
timing of the heaviest snowfall with localized embedded burst of
moderate snow looks to occur right around the Friday AM commute. If
rates are strong enough, accumulations on road surfaces are
possible, which could produce a hazardous AM commute acrs portions
of the area. Progressive mid/upper lvl pattern and quickly moving
sfc low pres off the coast, should keep snowfall amounts from
producing widespread power outages, given the low snow ratios. Temps
gradually warm back into the mid/upper 30s by mid aftn on Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 327 PM EDT Tuesday...Weak short wave ridge builds back into our
cwa on Friday night into Saturday with dry conditions and temps
returning to above normal values by Saturday aftn. Progged 925mb
temps in the -1C to +2C range support highs back into the mid 40s to
lower 50s on Sat with partly to mostly sunny skies. Next northern
stream trof and associated pocket of vorticity wl quickly swing thru
our cwa on Sat night into Sunday with a period of rain/snow showers.
Rapidly falling temps wl support a period of accumulating snowfall,
especially in the higher trrn above 1000 feet on Saturday night into
Sunday. Cooler and drier air arrives by late Sunday into early next
week, before next stronger/larger scale synoptic system arrives late
Monday into Tuesday. Crnt thermal profiles suggest enough
evaporational cooling to support initial burst of snow with
moderately strong waa lift/moisture. For now have pops increasing to
likely with a mix of rain/snow in the valleys and mostly snow in the
trrn with temps trending back below normal for early to middle of
next week.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Through 06Z Thursday...Conditions will remain VFR for the next
24 hours, with main aviation impact being increasing southerly
winds and eventually the development of LLWS. Winds will be
light and variable through 12Z, then increase from the south for
the remainder of the TAF. Expect gusts 15 to 25 knots after 12,
increasing to 25 to 35 knots after 00Z. LLWS will increase,
especially this evening into tonight, as a 50+ knot southerly
low-level jet moves overhead. Areas of turbulence are also
expected, especially around terrain.

Outlook...

Thursday: VFR. Strong winds with gusts to 40 kt. Slight chance
RA.
Thursday Night: MVFR/IFR conditions possible. Definite RA,
Definite SN.
Friday: Mainly VFR, with local MVFR possible. Chance SN, Chance
SHSN, Slight chance SHRA.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. Slight chance SHRA.
Saturday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA, Slight chance SHSN.
Sunday: VFR. NO SIG WX.

&&

.CLIMATE...
Below are records that may be broken this week.

Record High Minimum Temperatures:

March 20:
KBTV: 48/1903 KPBG: 40/2022

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Myskowski
NEAR TERM...Duell/Myskowski
SHORT TERM...Taber
LONG TERM...Taber
AVIATION...Duell
CLIMATE...Neiles
Hazardous weather outlook, Mar 18, 3:36 PM EDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
336 PM EDT Tue Mar 18 2025

NYZ026>031-034-035-087-VTZ001>011-016>021-191945-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
336 PM EDT Tue Mar 18 2025

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A period of gusty south to southwest winds are expected on Wednesday
night into Thursday, with localized gusts 45 to 50 mph possible over
the northern Adirondacks and northern Champlain Valley. If current
forecasts continue a wind advisory will likely be needed.

Rain will change to snow Thursday night into early Friday morning
with a dusting to 2 inches possible in the valleys and 2 to 5 inches
possible in the mountains above a 1000 feet. A hazardous Friday
morning commute is likely across portions of the area.

The probability of any flooding is low at this time, given the
transition to snow and less rainfall expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in New York, 2025Wind Advisories in Vermont, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.